Drug Reactions Affecting the Nail Unit


Authors: M. Skořepová;  J. Štork
Authors‘ workplace: Dermatovenerologická klinika, 1. LF UK a VFN v Praze přednosta prof. MUDr. Jiří Štork, CSc.
Published in: Čes-slov Derm, 88, 2013, No. 1, p. 3-9
Category: Reviews (Continuing Medical Education)

Overview

Adverse drug reactions can affect the nails as well as the skin. The most common changes are photo-onycholysis (caused by psoralens or tetracyclines) and colour changes (drug-related leukonychias or melanonychias). Anticancer drugs cause Beau’s lines, onycholysis, onychomadesis, subungual pustulation or periungual pyogenic granulomas. Patients on oral retinoids can develop chronic paronychia like symptoms. Drugs used in the treatment of cardiovascular diseases – beta-blockers, ACE inhibitors and calcium channel blockers can cause psoriasiform nail changes.

Key words:
averse drug reactions – nails – non-mycotic onychopathias


Sources

1. ABBASI, N. R., WANG, N. Doxorubicin-induced hyperpigmentation. Dermatol. Online J., 2008, 14, 10, p. 18.

2. BADRI, T., BEN TEKAYA, N., CHERIF, F., BEN OSMAN DHAHRI, A. Photo-onycholysis: two cases induced by doxycycline. Acta Dermatovenerol. Alp. Panonica Adriat., 2004, 13, 4, p. 135–136.

3. BARAN, R. Clin. Exp. Dermatol., 1986, 11, 2, p. 148–152.

4. BARAN, R., BARTHÉLÉMY, H. Photo-onycholyse induite par le 5-MOP (Psoraderm) et application de la méthode d’imputation des effets medicamenteux. Annales de Dermatologie et de Vénérologie, 1990, 117, 5, p. 367–369.

5. BARAN, R. Etretinate and the nails (study of 130 cases) possible mechanisms of some side-effects. Clin. Exp. Dermatol., 1986, 11, 2, p. 148–152.

6. BARAN, R., DAWBER, R. P. R., DE BERKER, D. A. R., HANEKE E., TOSTI A. Baran and Dawber’s diseases of the nails and their management. Ed. R. Baran. 3rd edition, Oxford, Blackwell Science Ltd. 2001, 644, p. ISBN 0-632-05358-5.

7. BARAN, R., JUHLIN, L. Drug-induced photo-onycholysis. Three subtypes identified in a study of 15 cases. J. Am. Acad. Dermatol., 1987, 17, 6, p. 1012–1016.

8. BARAN, R., THOMAS, L. Combination of fluconazole and alpha-tocopherol in the treatment of yellow-nail syndrome. J. Drugs Dermatol., 2009, 8, 3, p. 276–278.

9. BENATTI, C., GNOCCHI, M., TRAVAGLINO, E., INVERNIZZI, R., ASCARI, E. Chemotherapy-induced leukonychia. Haematologica, 2004, 89, 10, p. e126.

10. BIRD, B. R., ELFIKI, T., TUCKER, O., O’REILLY, S. Unilateral nail changes secondary to adriamycin: the protective effect of brachial plexopathy. Ann. Oncol., 2006, 17, 3, p. 527.

11. CAMPBELL, J. P., GREKIN, R. C., ELLIS, C. N., MATSUDA-JOHN, S. S., SWANSON, N. A., VOORHEES, J. J. Retinoid therapy is associated with excess granulation tissue responses. J. Am. Acad. Dermatol., 1983, 9, 5, p. 708–713.

12. CANNING, D. A. A suspected case of trimethoprim-sulfamethoxazole-induced loss of fingernails and toenails. J. Urol., 2000, 163, 4, p. 1386–1387.

13. DOMPMARTIN, A., LE MAITRE, M., LETESSIER, D., LEROY, D. Nécroses digitales sous beta-bloquants. Annales de Dermatologie et de Vénérologie, 1988, 115, 5, p. 593–596.

14. DONCKER, P. D., PIÉRARD, G. E. Acquired nail beading in patients receiving itraconazole – an indicator of faster nail growth? A study using optical profilometry. Clin. Exp. Dermatol., 1994, 19, 5, p. 404–406.

15. FREIMAN, A., BOUQANIM, N., O’BRIEN, E. A. Case reports: mitozantrone-induced onycholysis associated with subungual abscesses, paronychia and pyogenic granuloma. J. Drugs Dermatol., 2005, 4, 4, p. 490–492.

16. FURTH, P. A., KAZAKIS, A. M. Nail pigmentation changes associated with azidothymidine (zidovudine). Ann. Intern. Med., 1987, 107, 3, p. 350.

17. GLASER, D. A., REMLINGER, K. Blue nails and acquired immunodeficiency syndrome: not always associated with azidothymidine use. Cutis, 1996, 57, 4, p. 243–244.

18. GOLD, M. H., HOLY, A. K., ROENIGK H. H., Jr. Beta-blocking drugs and psoriasis: a review of cutaneous side-effects and retrospective analysis of their effects on psoriasis. J. Am. Acad. Dermatol., 1988, 19, 5 Pt 1, p. 837–841.

19. GRAU-MASSANES, M., MILLAN, F., FEBRER, M. I. et al. Pigmented nail bands and mucocutaneous pigmentation in HIV-positive patients treated with zidovudine. J. Am. Acad. Dermatol., 1990, 22, 4, p. 687–688.

20. JACOBS, M. C., TENNSTEDT, D., GENGOUX, P. et al. Eruption psoriasiforme atypique induite par le lisinopril. Nouvelles dermatologiques, 1992, 11, 4, p. 763–766.

21. KATZ, H. I., WAALEN, J., LEACH, E. E. Acitretin in psoriasis: an overview of adverse effects. J. Am. Acad. Dermatol., 1999, 41, 3 Pt 2, p. S7–S12.

22. LAU, C. P., HUI, P., CHAN, T. C. Docetaxel-induced nail toxicity: a case of severe onycholysis and topic review. Chin. Med. J. (Engl.), 2011, 124, 16, p. 2559–2560.

23. MORGAN, J.M., WELLER, R., ADAMS, S. J. Onycholysis in a case of atopic eczema treated with PUVA photochemotherapy. Clin. Exp. Dermatol., 1992, 17, 1, p. 65-66.

24. NAUMANN, R., WOZEL, G. Transverse leukonychia following chemotherapy in a patient with Hodgkin’s disease. Eur. J. Dermatol., 2000, 10, 5, p. 392–394.

25. PASSIER, A., SMITS-VAN HERVAADEN, A., VAN PUIJENBROEK, E. Photo-onycholysis associated with the use of doxycycline. B. M. J., 2004, 329 (7460), p. 265.

26. PAUL, L. J., COHEN, P. R. Paclitaxel-associated subungual pyogenic granuloma: report in a patient with breast cancer receiving paclitaxel and review of drug-induced pyogenic granulomas adjacent to and beneath the nail. J. Drugs Dermatol., 2012, 11, 2, p. 262–268.

27. SCOTTÉ, F., BANU, E., MEDIONI, J., LEVY, E., EBENEZER, C., MARSAN, S. et al. Matched case-control phase 2 study to evaluate the use of a frozen sock to prevent docetaxel-induced onycholysis and cutaneous toxicity of the foot. Cancer, 2008, 112, 7, p. 1625–1631.

28. SIBAUD, V., DALENC, F., MOUREY, L., CHEVREAU, C. Paronychia and pyogenic granuloma induced by new anticancer mTOR inhibitors. Acta Dermatol. Venereol., 2011, 91, 5, p. 584–585.

29. SLAUGHENHOUPT, B. L., ADEAGBO, S., VAN SAVAGE, J. G. A suspected case of trimethoprim-sulfamethoxazole-induced loss of fingernails and toenails. Pediatr. Infect. Dis. J., 1999, 18, 1, p. 76–77.

30. TAVARES, J., LEUNG, W. W. S. Discoloration of nail beds and skin from minocycline. C. M. A. J., 2011, 183, 2, p. 224.

31. TOSTI, A., GADDONI, G., FANTI, P. A., D’ANTUONO, A., ALBERTINI, F. Longitudinal melanonychia induced by 3ę-azidodeoxythymidine. Dermatologica, 1990, 180, 4, p. 217–220.

32. VELLA BRIFFA, D., WARIN, A. P. Photo-onycholysis caused by photochemotherapy. B. M. J., 1977, 2 (6095), p. 1150.

33. WASNER, G., HILPERT, F., BARON, R., PFISTERER, J. Clinical picture: nail changes secondary to docetaxel. Lancet, 2001, 357, 9260, p. 910.

Labels
Dermatology & STDs Paediatric dermatology & STDs
Login
Forgotten password

Don‘t have an account?  Create new account

Forgotten password

Enter the email address that you registered with. We will send you instructions on how to set a new password.

Login

Don‘t have an account?  Create new account